Hail, Dubois
- When
- April 26, 5:55 PM EST
- Where
- Dubois County, 0.09 mi WSW of Zoar
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.270, -87.072
One inch hail also fell in Holland.
During the late afternoon on April 26th, convection developed in west central Kentucky. Just west of Ohio County, a storm split into left and right moving storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
During the late afternoon on April 26th, convection developed in west central Kentucky. Just west of Ohio County, a storm split into left and right moving storms. The right moving storm then developed into a tornadic supercell that brought large hail and several tornadoes to central Kentucky during its two hour life span. The left moving storm raced northward and brought large hail to portions of southwestern Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 26, 5:41 PM EST, 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
641 PM EDT TUE APR 26 2011
...MESOSCALE UPDATE...
QUICK ADJUSTMENT WAS MADE TO THE TORNADO WATCH DUE TO STORMS FIRING
A BIT FURTHER SOUTH ALONG WITH A RIGHT MOVING SUPERCELL HEADED FOR
OHIO COUNTY. WENT AHEAD AND EXTENDED THE TORNADO BOX ALL THE WAY
DOWN TO THE KY/TN BORDER REGION AFTER COORDINATING WITH SPC.
SUPERCELL SPLIT OCCURRED OVER HOPKINS AND MCLEAN COUNTY WITHIN THE
LAST 30-45 MINUTES. AS A RESULT WE HAVE A NASTY RIGHT MOVING
SUPERCELL HEADING INTO OHIO COUNTY. SHEAR AND MOISTURE PROFILES ARE
SUGGESTIVE THAT THIS STORM SHOULD MAINTAIN ITSELF FOR A WHILE.
ADDITIONAL THUNDERSTORMS WILL LIKELY AFFECT DUBOIS COUNTY IN THE
NEXT 30-45 MINUTES WITH GUSTY WINDS AND HAIL POSSIBLE. IN
ADDITION...EXTREMELY HEAVY RAINFALL WILL LIKELY OCCUR.
.SHORT TERM (TONIGHT THROUGH THURSDAY MORNING)...
...WIDESPREAD FLOODING RAIN LIKELY LATE TONIGHT AND WEDNESDAY WITH A
POSSIBLE REGIONAL OUTBREAK OF SEVERE WEATHER TOMORROW AFTERNOON...
WITH NEAR RECORD APRIL RAINFALL ALREADY ACROSS THE NORTHERN HALF OF
OUR FORECAST AREA...MORE RAIN IN NOT NEEDED. HOWEVER...WIDESPREAD
RAINS RANGING FROM TWO TO LOCALLY OVER 4 INCHES IS EXPECTED. THIS
WILL AGGRAVATE AN ALREADY BAD FLOODING SITUATION. HAVE THEREFORE
ISSUED A FLASH FLOOD WATCH AREA-WIDE FOR LATE TONIGHT THROUGH
THURSDAY EVENING.
OVER THE PAST WEEK...PERSISTENT TROUGHING ACROSS THE CENTRAL CONUS
AND RIDGING ACROSS FLORIDA HAS LEAD TO REPEATED CONVECTIVE EPISODES
ACROSS THE LOWER OHIO VALLEY. THE LAST IN A SERIES OF DISTURBANCES
WILL MOVE ACROSS THE LOWER MISSOURI VALLEY TONIGHT. THIS LAST SYSTEM
WILL BE THE STRONGEST OF ALL...FUELED BY A POWERFUL UPPER JET THAT
WILL NOSE ACROSS THE SOUTHERN PLAINS LATE THIS AFTERNOON. BY EARLY
WEDNESDAY...A COUPLED JET STRUCTURE WILL LEAD TO STRONG RISING
MOTION OVER THE LOWER MISSISSIPPI VALLEY AND RAPID DEEPENING OF LOW
PRESSURE DURING THE EARLY MORNING HOURS TOMORROW.
EVEN AT THIS LATE TIME...DIFFERENCES EXIST BETWEEN THE LATEST GFS
AND THE NAM IN THE STRENGTHENING AND MOVEMENT OF THE SURFACE LOW. THE
NAM IS STRONGER AND FURTHER NORTH...STRENGTHENING THE LOW TO 986MB
OVER CENTRAL ILLINOIS BY EARLY AFTERNOON. THE GFS IS WEAKER AND
SLIGHTLY MORE DIFFUSE WITH THIS FEATURE...BRINGING A BROAD TROUGH
THAT WILL EXTEND FROM CENTRAL INDIANA THROUGH ARKANSAS DURING THIS
SAME TIME.
IN RESPONSE TO THE RAPID DEEPENING OF THIS LOW...MID AND UPPER WINDS
WILL INTENSIFY RAPIDLY OVERNIGHT AND MOISTURE AND ELEVATED
INSTABILITY WILL RACE NORTHWARD FROM THE WESTERN GULF OVERNIGHT.
WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS WILL MOVE NORTHEAST
INTO SOUTHWESTERN KENTUCKY BY LATE EVENING...OVERSPREADING THE
ENTIRE AREA BY THE EARLY MORNING HOURS.
PERIODIC THUNDERSTORMS WILL CONTINUE THROUGHOUT THE DAY WEDNESDAY
WITH OCCASIONAL HEAVY RAIN. THE HYDROLOGICAL PREDICTION CENTER HAS
REMAIN CONSISTENT IN ITS FORECAST OF UP TO 4 INCHES OVER A 24 HOUR
PERIOD ENDING BY 06Z THURSDAY. SHOULD WIDESPREAD CONVECTION DEVELOP
AND CONTINUE ACROSS ARKANSAS AND TENNESSEE LATER TONIGHT...MOISTURE
TRANSPORT MAY BE DISRUPTED AND RAINFALL AMOUNTS MAY BE LESS.
SEVERE WEATHER IS A THREAT FOR WEDNESDAY AFTERNOON AND EVENING. AS
MID-LEVEL WINDS INCREASE AND THE NOSE OF THE UPPER JET MOVES INTO
SOUTHERN ILLINOIS WEDNESDAY AFTERNOON...STORM RELATIVE
HELICITIES...A MEASURE OF THE AMOUNT WIND SHEAR IN THE
ATMOSPHERE...WILL BECOME EXCEPTIONALLY HIGH. ONE LIMITING FACTOR FOR
SEVERE WEATHER TOMORROW WILL BE A POSSIBLE LACK OF INSTABILITY DUE
TO WIDESPREAD PRECIPITATION AND CLOUDINESS. HOWEVER...SHOULD ANY
DISCRETE STORMS DEVELOP...THEY WILL BE CAPABLE OF PRODUCING
TORNADOES. ONE OR MORE LINES OF STORMS OR BOWING SEGMENTS MAY ALSO
DEVELOP...AND MAY PRODUCE WIDESPREAD DAMAGING WINDS.
BY THE EVENING...A COLD FRONT WILL MOVE EAST OF INTERSTATE 65...AND
STORMS WILL END BY LATE EVENING ACROSS THE BLUEGRASS AND LAKE
CUMBERLAND REGIONS. COOLER AND DRIER AIR WILL LEAD TO PARTIAL
CLEARING BY EARLY THURSDAY.
.LONG TERM (THURSDAY AFTERNOON THROUGH TUESDAY)...
THURSDAY - THURSDAY NIGHT...
FRONTAL BOUNDARY WILL BE THROUGH THE AREA ON THURSDAY MORNING WITH
SURFRACE HIGH PRESSURE SLIDING INTO THE AREA FROM THE SOUTHWEST.
DEEP EAST CONUS TROUGH WITH CLOSED LOW OVER THE NORTHERN GREAT LAKES
WILL INFLUENCE SENSIBLE WEATHER. EXPECT PARTLY TO MOSTLY CLOUDS
SKIES ACROSS CENTRAL KENTUCKY WITH AREAS ALONG AND NORTH OF THE OHIO
RIVER UNDER THE INFLUENCE OF DEEPER LOW LEVEL MOISTURE WRAPPED
AROUND THE UPPER LOW. THESE AREAS WILL LIKELY STAY UNDER MOSTLY
CLOUDY TO CLOUDY SKIES WITH ISLOLATED RAIN SHOWERS POSSIBLE IN THE
DEEPER LOW LEVEL MOISTURE. WILL KEEP CHANCES FOR RAIN THROUGH A
PORTION OF THURSDAY NIGHT BEFORE SKIES BEGIN TO CLEAR FROM SOUTHWEST
TO NORTHEAST. HIGHS ON THURSDAY SHOULD BE COOL...IN THE LOWER 60S
ACROSS SOUTHERN INDIANA AND IN THE MID TO UPPER 60S ELSEWHERE. LOWS
THURSDAY NIGHT WILL BE IN THE MID 40S.
FRIDAY - SATURDAY...
BY FRIDAY...LARGE AREA OF SURFACE HIGH PRESSURE WILL SLIDE EAST
ACROSS THE GULF COAST STATES WITH UPPER LEVEL TROUGH AXIS SLIDING
EAST OF THE APPALACHIANS AND WEAK RIDGING BUILDING IN FROM THE
CENTRAL CONUS. THIS WILL ALLOW FOR MOSTLY CLEAR SKIES AND DRY
WEATHER WITH HIGHS WARMING UP TO AROUND 70. FRIDAY NIGHT WILL BE
MILDER AROUND 50 DEGREES. RIDGING WILL HOLD ON FOR SATURDAY WITH
CONTINUED DRY WEATHER AND INCREASING MID AND UPPER LEVEL CLOUDS.
HIGH TEMPERATURES WILL CONTINUE TO REBOUND...TOPPING OUT IN THE MID
70S.
SATURDAY NIGHT - MONDAY...
A WETTER PERIOD OF WEATHER FOR THE END OF THE WEEK AND FIRST PART
OF NEXT WEEK IS BECOMING INCREASINGLY LIKELY AS MODELS HAVE COME
INTO BETTER AGREEMENT WITH SLOWLY MOVING FRONTAL BOUNDARY SAGGING
ACROSS THE AREA. THIS FRONTAL BOUNDARY WILL APPROACH THE AREA ON
SATURDAY NIGHT AS SHORTWAVE TROUGH ACROSS THE NORTHERN PLAINS AND
ITS ASSOCIATED SURFACE LOW MOVE INTO WESTERN ONTARIO. PERSISTENT
SOUTHEAST ATLANTIC RIDGE WILL DO ITS BEST TO HOLD GROUND...HELPING
TO STALL THE PROGRESSION OF THE FRONT AS OPEN SHORTWAVE OVER ONTARIO
CLOSES OFF AND HEADS DUE NORTH. BEST CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL BE WEST OF I 65 SATURDAY NIGHT...EVERYWHERE ON
SUNDAY AND SUNDAY NIGHT...AND EAST OF I 65 ON MONDAY. TIMING COULD
CHANGE SLIGHTLY SLOWER OR FASTER WITH THIS FRONTAL PROGRESSION
DEPENDING ON HOW WELL RIDGING TO THE EAST HOLDS UP. HAVE INCREASED
POPS FOR THIS TIME PERIOD TO A SOLID CHANCE OF OCCURRENCE. CURRENTLY
WITH FRONTAL PROGRESSION QUITE SLOW...QPF COULD AMOUNT TO AN INCH TO
AN INCH AND A HALF THROUGH THE EVENT...HOWEVER WITH SEVERAL DAYS
RECOVERY AHEAD OF THIS RAIN...FEEL IMPACTS WOULD BE LIMITED TO
SLOWLING REGRESSION OF THE AREA RIVERS.
EXPECT HIGH TEMPERATURES IN THE 70S ON SUNDAY AND IN THE UPPER 60S
ON MONDAY WITH LOWS ON SATURDAY NIGHT IN THE MID TO UPPER 50S AND
SUNDAY NIGHT IN THE LOWER 50S.
MONDAY NIGHT AND TUESDAY...
HIGH PRESSURE BUILDS BACK INTO THE AREA KEEPING THINGS DRY...WITH
HIGH TEMPERATURES IN THE MID 60S AND LOWS IN THE MID 40S.
&&
.AVIATION (00Z TAF ISSUANCE)...
A VERY MOIST AIRMASS WILL MAINTAIN MOSTLY CLOUDY SKIES THIS
AFTERNOON. FOR BWG AND SDF...ISOLATED TO SCATTERED SHOWERS MAY
IMPACT AVIATION...BUT NO ORGANIZED PERSISTENT PRECIPITATION IS
EXPECTED UNTIL TOWARDS MIDNIGHT TONIGHT.
LIGHT SHOWERS AND HIGH END MVFR CIGS ARE EXPECTED TO CONTINUE AT LEX
THROUGH 19 TO 20Z. SCATTERED CONVECTION IS LIKELY ACROSS THE
BLUEGRASS THIS AFTERNOON...BUT PERSISTENT RAIN IS UNLIKELY.
DESPITE MOSTLY CLOUDY SKIES AT SDF AND BWG THIS AFTERNOON AND
EVENING...CIGS WILL STAY VFR OUTSIDE OF ANY SCATTERED CONVECTION.
WINDS WILL CONTINUE FROM THE SOUTH AROUND 15 MPH THIS AFTERNOON WITH
WINDS GUSTING AS HIGH AS 25 MPH...30MPH AT LEX.
WIDESPREAD CONVECTION AND THUNDERSTORMS WILL MOVE INTO THE REGION
SHORTLY AFTER MIDNIGHT. ALTHOUGH THUNDERSTORMS WILL NOT BE
CONTINUOUS THROUGH THE DAY WEDNESDAY...THEY WILL BE FREQUENT...WITH
A STRONG LIKELIHOOD OF HEAVY RAIN. IFR CIGS AND VISIBILITIES MAY
DEVELOP UNDER THE HEAVIEST OF THESE STORMS.
GUSTY AND VARIABLE WINDS MAY ACCOMPANY THUNDERSTORMS TOMORROW
AFTERNOON. SOUTH WINDS WILL CONTINUE OVERNIGHT AT 10 TO 15 MPH.
SOUTH WINDS OF 15 TO 20 MPH ARE LIKELY WEDNESDAY AFTERNOON WITH
GUSTS UP TO 35MPH.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR KYZ023>043-
045>049-053>057-061>067-070>078-081-082.
IN...FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR INZ076>079-
083-084-089>092.
&&
MESOSCALE......MJ
SHORT TERM.....JSD
LONG TERM......BJS
AVIATION.......JSDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 616 PM EDT TUE APR 26 2011 INZ076>079-083-084-089>092-KYZ023>025-028>034-038-272230- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-SPENCER KY- 616 PM EDT TUE APR 26 2011 /516 PM CDT TUE APR 26 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS SOUTHERN INDIANA AND PORTIONS OF NORTHWEST KENTUCKY. ANY THUNDERSTORM MAY BECOME SEVERE WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES BEING THE MAIN SEVERE WEATHER THREATS. A FLOOD WARNING IS IN EFFECT TONIGHT FOR SOUTHERN INDIANA AND NORTHERN KENTUCKY ALONG THE OHIO RIVER. SEVERAL LOW LYING ROADS ACROSS THIS AREA ARE STILL UNDER WATER. AN EXCESSIVE RAINFALL EVENT WILL BEGIN WITH ADDITIONAL SHOWERS AND THUNDERSTORMS ARRIVING LATER TONIGHT. LOCALLY HEAVY RAIN AS WELL AS CLOUD TO GROUND LIGHTNING WILL DEVELOP DURING THE PRE-DAWN HOURS WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. VERY HEAVY RAINS MAY CREATE A DANGEROUS FLOODING SITUATION. EXCESSIVE RAINS WITH FORECAST RAINFALL AMOUNTS OF 2 TO LOCALLY OVER 4 INCHES WILL FALL OVER ALREADY SATURATED SOILS. RAPID RISES IN STREAM AND RIVERS MAY PRODUCE WIDESPREAD FLOODING. DO NOT DRIVE OVER A FLOODED ROADWAY. A REGIONAL SEVERE WEATHER OUTBREAK IS POSSIBLE WEDNESDAY AFTERNOON. VERY STRONG WINDS ALOFT AND STRONG DYNAMICS WILL BRING A THREAT OF ISOLATED TORNADOES. SHOULD STORMS FORM LINE SEGMENTS OR BOW ECHOS...WIDESPREAD DAMAGING WINDS ARE POSSIBLE. EXPECT CONTINUED FLOODING OF LARGER RIVERS THROUGH THE REST OF THE WORK WEEK. THUNDERSTORMS WITH A THREAT OF CLOUD TO GROUND LIGHTNING ARE POSSIBLE SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS...FLOODING AND SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. KYZ026-027-035>037-039>043-045>049-053>057-061>067-070>078-081- 082-272230- OHIO KY-GRAYSON KY-FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY- WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY- WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY- BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY- GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY- SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY- RUSSELL KY-CUMBERLAND KY-CLINTON KY- 616 PM EDT TUE APR 26 2011 /516 PM CDT TUE APR 26 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. AN EXCESSIVE RAINFALL EVENT WILL BEGIN WITH SHOWERS AND THUNDERSTORMS ARRIVING TONIGHT. LOCALLY HEAVY RAIN AS WELL AS CLOUD TO GROUND LIGHTNING WILL DEVELOP DURING THE PRE-DAWN HOURS WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. VERY HEAVY RAINS MAY CREATE A DANGEROUS FLOODING SITUATION. EXCESSIVE RAINS WITH FORECAST RAINFALL AMOUNTS OF 2 TO LOCALLY OVER 4 INCHES WILL FALL OVER ALREADY SATURATED SOILS. RAPID RISES IN STREAM AND RIVERS MAY PRODUCE WIDESPREAD FLOODING. DO NOT DRIVE OVER A FLOODED ROADWAY. A REGIONAL SEVERE WEATHER OUTBREAK IS POSSIBLE WEDNESDAY AFTERNOON. VERY STRONG WINDS ALOFT AND STRONG DYNAMICS WILL BRING A THREAT OF ISOLATED TORNADOES. SHOULD STORMS FORM LINE SEGMENTS OR BOW ECHOS...WIDESPREAD DAMAGING WINDS ARE POSSIBLE. EXPECT CONTINUED FLOODING OF LARGER RIVERS THROUGH THE REST OF THE WORK WEEK. THUNDERSTORMS WITH A THREAT OF CLOUD TO GROUND LIGHTNING ARE POSSIBLE SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS...FLOODING AND SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. JSD/MJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
622 PM EDT TUE APR 26 2011
KYZ023-026-262245-
HANCOCK-OHIO-
522 PM CDT TUE APR 26 2011
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND STRONG WINDS...
AT 616 PM EDT/516 PM CDT/...NATIONAL WEATHER SERVICE METEOROLOGISTS
WERE TRACKING A SEVERE THUNDERSTORM OVER NORTHEAST HOPKINS AND
SOUTHWESTERN MCLEAN COUNTY IN WESTERN KENTUCKY. THIS STORM WAS
MOVING EAST-NORTHEAST AT 40 TO 45 MPH. ON THIS PATH...THIS STORM
WILL BE ENTERING NORTHWESTERN OHIO AND POSSIBLY SOUTHERN HANCOCK
COUNTY WITHIN THE NEXT 30 MINUTES.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND
45 TO 50 MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
HARTFORD...
KIRTLEY AND EQUALITY...
COFFMAN AND MATANZAS...
HEFLIN AND NO CREEK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3737 8711 3746 8712 3748 8713 3756 8705
3763 8696 3763 8692 3768 8684 3769 8685
3776 8667 3756 8666 3755 8667 3748 8665
3735 8713
TIME...MOT...LOC 2219Z 245DEG 35KT 3740 8732
MJThe Evansville,IN radar (KVWX), 57 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
2 hail. Local standard time, as filed.
One inch hail also fell in Holland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289732, 289733.